Arkansas, 2011

Hail and Damaging Winds in Arkansas, July 5, 2011

July 5, 2011 · NWS SHV · 7 events in 5 counties and zones

Scattered strong to severe thunderstorms developed during the mid and late afternoon hours on the July 5th, as a weak upper level disturbance aloft drifted south and interacted with strong surface heating/resultant instability and a northwest propagating outflow boundary from an area of showers and embedded thunderstorms over North Central Louisiana. Some of these storms produced marginally…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered strong to severe thunderstorms developed during the mid and late afternoon hours on the July 5th, as a weak upper level disturbance aloft drifted south and interacted with strong surface heating/resultant instability and a northwest propagating outflow boundary from an area of showers and embedded thunderstorms over North Central Louisiana. Some of these storms produced marginally severe hail across portions of Southwest Arkansas, but strong damaging winds were the primary result as they downed a number of trees from near Nashville to near the Arkansas/Louisiana line, as they continued south along their own outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 5, 2:41 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 5, 2:41 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
341 PM CDT TUE JUL 5 2011

.DISCUSSION...

RIDGING WILL CONTINUE OVER THE ROCKIES THROUGH THE NEXT 48
HRS...ALLOWING WEAK DISTURBANCES TO PASS ACROSS THE AREA IN THE
NORTHERLY FLOW. THEREFORE LOW POPS WILL CONTINUE THROUGH THE
SHORT TERM...TO ACCOUNT FOR THE POTENTIAL OF WIDELY SCATTERED TO
SCATTERED THUNDERSTORM ACTIVITY. MAX TEMPS ACROSS THE AREA WILL
CONTINUE TO BE COMMONLY FORECAST IN THE MID 90S TO NEAR 100
THROUGH THE END OF THIS FORECAST PERIOD...BUT THUNDERSTORM
ACTIVITY COULD AFFECT TEMPS REACHING THESE VALUES AT ANY GIVEN
SITE. ISOLATED SEVERE ACTIVITY WILL BE ASSOCIATED WITH SOME
THUNDERSTORMS...WITH DAMAGING WINDS BEING THE MOST COMMON THREAT.

THE EXTENDED MODELS TREND TOWARD BUILDING THE RIDGE BACK TOWARD
THE WEST THIS WEEKEND...WITH POPS SLOWLY DROPPING OUT TOWARD THE
END OF THE EXTENDED PACKAGE.

ELEVEN

&&

.AVIATION...

MOSTLY VFR FLIGHT CONDITIONS NEXT 24 HOURS. EXCEPTION WILL BE IN AND
NEAR SCATTERED SHOWERS AND TSTMS...MAINLY THIS AFTERNOON AND
EVENING...WHERE CONDITIONS CAN DROP BRIEFLY TO IFR.  HAZARDS FROM
THE CONVECTION WILL INCLUDE STRONG WIND SHEAR AND SEVERE TURBULENCE.
SURFACE WINDS SOUTHERLY...GENERALLY  LESS THAN 10 KTS BUT OUTFLOW
BOUNDARIES CAUSED BY TSTMS WILL BRING VARIABLE WIND WITH GUST 30 TO
40 KTS AND POTENTIALLY HIGHER. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  97  75  97  75 /  30  20  20  20  20
MLU  72  96  74  97  74 /  30  20  20  30  20
DEQ  71  98  73  97  73 /  20  20  20  20  20
TXK  73  98  74  97  75 /  20  20  20  20  20
ELD  72  97  74  96  73 /  30  20  20  30  20
TYR  75  98  75  99  76 /  30  20  20  20  20
GGG  75  98  75  98  75 /  30  20  20  20  20
LFK  73  96  73  97  74 /  30  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/14
Hazardous weather outlook, Jul 5, 10:17 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CDT TUE JUL 5 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1117 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA ONCE
AGAIN THIS AFTERNOON. VERY WARM TEMPERATURES WILL ALLOW
THUNDERSTORMS TO DEVELOP QUICKLY. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND DANGEROUS LIGHTNING. THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THE LATE EVENING AND OVERNIGHT HOURS. A FEW ISOLATED
STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO
THE WEEKEND. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE DANGEROUS LIGHTNING AND STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 5, 2:50 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT TUE JUL 5 2011

TXZ138-052115-
HARRISON-
350 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     HALLSVILLE...

AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MARSHALL...
MOVING SOUTHWEST AT 12 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Special weather statement, Jul 5, 2:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT TUE JUL 5 2011

ARZ050-051-052130-
HOWARD-SEVIER-
358 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...CENTER POINT...CORINTH...MINERAL SPRINGS...
     NASHVILLE...SARATOGA AND TOLLETTE...

AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CENTER POINT...OR NEAR
NASHVILLE...MOVING SOUTH AT 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03

The radar

The Western Arkansas radar (KSRX), 155 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Howard

When
July 5, 3:10 PM CST
Where
Howard County, 0.9 mi SW of County Line
Measured
1 in hail
Reported by
Public
Coordinates
33.940, -93.940

Quarter size hail fell on Yorks Chapel Road just west of Nashville, Arkansas.

Hail, Howard

When
July 5, 3:15 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.940, -93.850

Thunderstorm Wind, Howard

When
July 5, 3:15 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.940, -93.850

A few trees were uprooted near Nashville with numerous large limbs downed as well.

Thunderstorm Wind, Hempstead

When
July 5, 4:15 PM CST
Where
Hempstead County, 0.58 mi E of Hope
Measured
53 kt (61 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.670, -93.590

Trees and powerlines were downed on North Pine Street and a large tree was down at the intersection of Edgewood and Third Streets. One of the trees was blown onto a pickup truck. The tree crushed the cab, injuring a passenger.

Thunderstorm Wind, Nevada

When
July 5, 4:35 PM CST
Where
Nevada County, 1.34 mi ENE of Bodcaw
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.560, -93.400

Large tree limbs were downed across Hwy. 53 in the Bodcaw community.

Thunderstorm Wind, Miller

When
July 5, 4:40 PM CST
Where
Miller County, 1.15 mi W of (Txk)texarkana Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.450, -94.000

The roof of the Highland Hills Baptist Church on Hwy. 82 was damaged, brick pillars collapsed and a stained glass window was shattered.

Thunderstorm Wind, Lafayette

When
July 5, 5:25 PM CST
Where
Lafayette County, 1.5 mi NNE of Mc Kamie
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.290, -93.490

A large tree was downed blocking the southbound lane of Hwy. 53 just south of Lewisville, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307442, 307446, 307447, 307443, 307444, 308082, 307445.